Global warming is more harmful for people with respiratory problems, warns specialist societyBMJ 2009; 339 doi: https://doi.org/10.1136/bmj.b3530 (Published 02 September 2009) Cite this as: BMJ 2009;339:b3530
All rapid responses
Rifampicin (a first line antitubercular drug) is a potent liver enzyme inducer and may have drug interactions: A case report of an essential hypertension patient
A 57 year old female, from upper socio-economic stratum, developed
multidrug resistant pneumonia and further developed pulmonary tuberculosis
(evidenced by X-ray and CT chest) superimposed on it. So she was
hospitalized and along with treatment for pneumonia, she was given Anti-tubercular drugs as well. She happened to be a known case of essential
hypertension and was controlled with atenolol, amlodipin and ramipril (ACE
inhibitor). Within a month of anti-tubercular treatment, her BP shot up to
200/140 mmHg, which was refractory to all medications even at their
maximum doses and patient even developed subconjunctival hemorrhages.
Doctors gave up hope. Her daughter, who happened to be a graduate from a
Medical College, went through her pharmacology books and found no
documented interaction between anti-tubercular and anti-hypertensive
drugs. But it just struck her that Rifampicin (one of the first line drugs
in DOTs) is a potent liver enzyme-inducer, promoting the upregulation of
hepatic cytochrome P450 enzymes (such as CYP2D6 and CYP3A4), increasing
the rate of metabolism of many other drugs that are cleared by the liver
through these enzymes. Hence it may be enhancing the metabolism of
amlodipin and ramipril. Amlodipin gets metabolized in liver through the
cytochrome P-450 oxidase system, leading to reduced concentration of these
drug in blood1 and probably effecting metabolism of other drugs also1,2.
So, she concluded that these drugs would not be available in therapeutic
concentrations and hence were ineffective. On her request the treating
physician stopped Rifampicin and within 15 days the BP normalized with the
previous doses of antihypertensives. There is one another, single case
report in the literature that describes the interaction between Rifampicin
and an ACE inhibitor enalapril 2. When a 35-year-old man with essential
hypertension was treated with antibiotics for brucellosis his blood
pressure rose significantly2. The use of rifampicin in this patient
decreased the concentration of active metabolite of this drug,
enalaprilat2. So, while using the combination of ACE-inhibitor with
rifampicin, must monitor blood pressure. More studies are required to
support this observation.
Similarly, Oral contraceptives (OCs) fail when given with anti-tubercular
treatment3. So, caution has to be exercised with Rifampicin in
hypertensives, OC users etc. with rifampicin and an alternative, such as,
increasing the dose of the drug or some other drug, should be looked for
4,5. And while prescribing DOTs these drug interactions should be kept in
mind along with their side effects.
1. Klotz U. Interaction potential of lercanidipine, a new
vasoselective dihydropyridine calcium antagonist. Arzneimittelforschung.
2. Kandiah D, Penny WJ, Fraser AG, Lewis MJA possible drug
interaction between rifampicin and enalapril. Eur J Clin Pharmacol.
3. DeRossi SS, Hersh EV. Antibiotics and oral contraceptives. Dent
Clin North Am. 2002;46(4):653-64. Review.
4. Wenning LA, Hanley WD, Brainard DM, Petry AS, Ghosh K, Jin B,
Mangin E, Marbury TC, Berg JK, Chodakewitz JA, Stone JA, Gottesdiener KM,
Wagner JA, Iwamoto M. Effect of rifampin, a potent inducer of drug-
metabolizing enzymes, on the pharmacokinetics of raltegravir.Antimicrob
Agents Chemother. 2009 ;53(7):2852-6. Epub 2009 May 11.
5. Nieminen TH, Hagelberg NM, Saari TI, Pertovaara A, Neuvonen M,
Laine K, Neuvonen PJ, Olkkola KT. Rifampin greatly reduces the plasma
concentrations of intravenous and oral oxycodone. Anesthesiology.
The patient whose case is described has given her signed informed consent to publication.
Competing interests: No competing interests